Alert archive / Michigan / Severe Thunderstorm Warnings in 2005

Severe Thunderstorm Warning 16, NWS Grand Rapids, MI

May 13, 2005Kalamazoo County, Michigan

NWS Grand Rapids, MI issued this severe thunderstorm warning at May 13, 2005, 3:58 PM EDT for Kalamazoo County, Michigan. It was in force for 50 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 13, 2005, 3:58 PM EDT (19:58 UTC)
Expired
May 13, 2005, 4:48 PM EDT
In force
50 min
Issued by
NWS Grand Rapids, MI
Area
Counties, with a storm outline in the text

County Kalamazoo County, MI

The radar

The Grand Rapids radar (KGRR), 77 km from the middle of the area, began a volume at 20:01 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 13, 1:50 PM EDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

Detroit, MI (KDTX), launched 12:00Z, 8.0 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 12:00Z on 2005-05-13Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 12:00Z on 2005-05-13The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 262 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2352 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
262 m²/s²
0-3 km storm-relative helicity
393 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGRR 131959
SVRGRR
MIC077-132045-
/O.NEW.KGRR.SV.W.0016.050513T1958Z-050513T2045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
358 PM EDT FRI MAY 13 2005

THE NATIONAL WEATHER SERVICE IN GRAND RAPIDS
HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KALAMAZOO COUNTY IN SOUTHWEST MICHIGAN

* UNTIL 445 PM EDT

* AT 357 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  VICKSBURG...OR ABOUT OVER PORTAGE...AND MOVING NORTHEAST AT 50 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  SCOTTS...GALESBURG...MORROW LAKE AND EAST COMSTOCK AROUND 405 PM
  EDT
  CLIMAX...AUGUSTA AND HOWLANDSBURG AROUND 410 PM EDT


HAIL UP TO THREE-QUARTERS OF AN INCH IN DIAMETER AND WINDS GREATER
THAN 60 MILES AN HOUR ARE EXPECTED FROM THIS STORM. SEEK SHELTER IN A
STURDY STRUCTURE UNTIL THE STORM HAS PASSED.

LAT...LON 4219 8566 4209 8554 4213 8531 4242 8531

$$

MEADE BEACHLER
2 follow-up statements
000 
WWUS53 KGRR 132024
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
420 PM EDT FRI MAY 13 2005

MIC077-132045-
/O.CON.KGRR.SV.W.0016.000000T0000Z-050513T2045Z/
KALAMAZOO MI-
420 PM EDT FRI MAY 13 2005

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR KALAMAZOO
COUNTY UNTIL 445 PM EDT...

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
CLIMAX...OR ABOUT 6 MILES SOUTHWEST OF BATTLE CREEK...AND MOVING
NORTHEAST AT 35 MPH.

AT 418 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A 
LINE OF THUNDERSTORMS LOCATED NEAR ALAMO IN NORTHWEST KALAMAZOO 
COUNTY MOVING EAST AT 35 MPH. 

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 1100 PM EDT
FRIDAY EVENING FOR SOUTH CENTRAL MICHIGAN. A SEVERE THUNDERSTORM
WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM EDT FRIDAY EVENING FOR
SOUTHWESTERN MICHIGAN.

LAT...LON 4240 8575 4211 8572 4210 8554 4215 8533
      4242 8531

$$

BEACHLER
000 
WWUS53 KGRR 132048
SVSGRR

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
448 PM EDT FRI MAY 13 2005

MIC077-132058-
/O.EXP.KGRR.SV.W.0016.000000T0000Z-050513T2045Z/
KALAMAZOO MI-
448 PM EDT FRI MAY 13 2005

...THE SEVERE THUNDERSTORM WARNING FOR KALAMAZOO COUNTY HAS BEEN
ALLOWED TO EXPIRE...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT THE
THUNDERSTORM WHICH PROMPTED THE WARNING HAS WEAKENED AND IS NO LONGER
SEVERE. THEREFORE THE SEVERE THUNDERSTORM WARNING HAS BEEN ALLOWED TO
EXPIRE.

A SEVERE THUNDERSTORM WATCH ALSO REMAINS IN EFFECT UNTIL 900 PM EDT 
FRIDAY EVENING FOR SOUTHWESTERN MICHIGAN.

LAT...LON 4240 8575 4211 8572 4210 8554 4215 8533
      4242 8531

$$

BEACHLER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Rapids, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at May 13, 3:58 PM EDT, 0 minutes earlier.

Area forecast discussion, May 13, 3:58 PM EDT, 0 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
358 PM EDT FRI MAY 13 2005

.SHORT TERM...

THE MAIN ISSUES FOR THIS FORECAST PACKAGE IS THE EVOLUTION OF THE
ON GOING SEVERE WEATHER EVENT OVER OUR CENTRAL AND SOUTHERN CWA THIS
EVENING. THEN OUR ATTENTION TURNS TO THE NORTHERN STREAM UPPER LOW
THAT MOVES THROUGH THE GREAT LAKES SATURDAY AND SUNDAY. IN GENERAL
THE MODELS ARE RATHER SIMILAR ON HOW THIS ALL PLAYS OUT.

TONIGHT...THE SURFACE LOW PRESSURE SYSTEM INDUCED BY AN MCV FROM
YESTERDAYS CONVECTION WILL TRACK SOUTH OF INTERSTATE 96 THIS
EVENING. SURFACE BASED CONVECTION WITH CAPES NEAR 1500 J/KG AND
COMBINED WITH STRONG SURFACE CONVERGENCE AND DECENT SURFACE
FRONTOGENETICAL FORCING...AIDED BY 35 TO 40 KNOT LOW LEVEL JET AND
50 KNOT MID LEVEL JET SHOULD KEEP THE STORM GOING AHEAD OF THE WAVE
AND KEEP THE POTENTIAL FOR SEVERE STORMS INTO THE EVENING. THE 50
KNOTS OF DEEP LAYER SHEAR SHOULD ALLOW THE STORMS TO ROTATE. WET
BULB ZERO HEIGHTS ARE BELOW 11000 FT AND EQ LEVELS NEAR 30000 FT.
ISOLATED TORNADOES STILL POSSIBLE NEAR THE WARM FRONT SINCE MOST OF
THE HELICITY IS IN THE BOTTOM 1 KM IN NEAR THE WARM FRONT. AREAS
NEAR AND NORTH OF INTERSTATE 96 WILL BE TO DEEP IN THE COLD AIR TO
GET SEVERE THUNDERSTORMS.  NOTE THE MSAS CHARTS INDICATE A MORE EAST
THAN NORTHEAST MOVEMENT ON THE SURFACE LOW WITH THE BEST PRESSURE
FALLS BETWEEN I-94 AND I-80.

LIGHT WINDS BEHIND THE SURFACE WAVE...WHILE WE WAIT FOR THE UPPER
LEVEL SYSTEM OVER MN TO MOVE CLOSE ENOUGH TO THE SURFACE FRONT TO
DEVELOP ANOTHER SURFACE LOW...THAT WILL BECOME THE MAIN SURFACE
SYSTEM WITH TIME. THAT WILL MEAN...AFTER ALL THE RAIN THAT FELL
ACROSS MOST OF THE CWA TODAY... FOG IS EXPECTED OVER NIGHT. THE
COOLER AIR MIXING IN THE WARM AIR NOW IN PLACE THANKS TO THAT
SURFACE LOW PASSING SOUTH OF INTERSTATE 96 WILL HELP THAT CAUSE TOO.

FOR SATURDAY THROUGH SUNDAY THE UPPER LEVEL SYSTEM FROM THE NORTHERN
STREAM MOVES OVER LOWER MICHIGAN. SCATTERED INSTABILITY SHOWERS WILL
BE SEEN OVER THE ENTIRE AREA FROM TIME TO TIME.  I SUSPECT THE GFS
SUFFERED FROM CONVECTIVE FEEDBACK AND I DO NOT EXPECT THE RAIN WITH
SECOND WAVE TO GET TO FAR NORTH INTO GRRS CWA.  STILL JUST IN CASE
I GAVE OUR SOUTHERN ROW OF COUNTIES LIKELY POPS SATURDAY MORNING TO
ALLOW FOR THAT WAVE TO MOVE BY.   SATURDAY NIGHT... IT MAY JUST GET
COLD ENOUGH (1000/850 MB THICKNESS GET NEAR 1300 M) OVER OUR NRN CWA
AND FREEZING LEVELS DOWN TO NEAR 2000 FT. THAT WOULD MEAN OUR
HIGHER ELEVATIONS WILL HAVE A CHANCE OF MIXED RAIN AND SNOW LATE
SATURDAY NIGHT INTO EARLY SUNDAY MORNING.

TEMPERATURES ARE CLOSE TO BUT MOSTLY BELOW MOS FORECASTS BASED ON
OUR BEING UNDER THE UPPER TROUGH AND SKIES BEING CLOUDY MOST OF THE
WEEKEND.

.LONG TERM...
LOOKS LIKE A SLOW DOWN IN THE EASTWARD PROGRESSION OF THE 500MB
TROUGH LATE IN THE WEEKEND INTO EARLY NEXT WEEK. STRONG CUTOFF LOW
REMAINS IN PLACE ACROSS THE COAST OF LABRADOR...WITH A WEDGE OF
RIDGING IN THE NORTH ATLANTIC. THIS WOULD HELP TO SLOW THE EASTWARD
MOVEMENT...AND MOST LIKELY HELP TO BUILD THE RIDGING THROUGH THE
INTERIOR WEST STRETCHING INTO THE CANADIAN ROCKIES. COOL TEMPS WILL
STICK WITH US THROUGH MONDAY...AND INTO MUCH OF NEXT WEEK. FLOW WILL
BECOME WEST TO EAST...WITH A BROAD AREA OF HIGH PRESSURE BUILDING
ACROSS THE FOUR CORNERS OF THE U.S. STRETCHING THROUGH THE
PLAINS...AND OHIO RIVER VALLEY. THIS WILL HELP TO KEEP DRY
CONDITIONS THROUGH MUCH OF NEXT WEEK. HIGHS WILL MAINLY BE IN THE
60S...IT WILL BE POSSIBLE MID TO LATE WEEK FOR TEMPS APPROACHING 70
TO THE LOW 70S IN EXTREME SOUTHERN LOWER MICHIGAN. OVERALL BELOW
NORMAL TEMPS WITH DRY CONDITIONS.

&&

.GRR WATCHES/WARNINGS/ADVISORIES...NONE.

&&

WDM BEACHLER
Hazardous weather outlook, May 13, 1:55 PM EDT, 2 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED FOR WEATHER WATCH
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
155 PM EDT FRI MAY 13 2005

LMZ843>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-141000-
ALLEGAN-BARRY-CALHOUN-CLARE-CLINTON-EATON-GRATIOT-INGHAM-IONIA-
ISABELLA-JACKSON-KALAMAZOO-KENT-LAKE-MASON-MECOSTA-MONTCALM-MUSKEGON-
NEWAYGO-OCEANA-OSCEOLA-OTTAWA-VAN BUREN-
GRAND HAVEN TO WHITEHALL-HOLLAND TO GRAND HAVEN-
NEW BUFFALO TO ST JOSEPH-PENTWATER TO MANISTEE-
SOUTH HAVEN TO HOLLAND-ST JOSEPH TO SOUTH HAVEN-
WHITEHALL TO PENTWATER-
155 PM EDT FRI MAY 13 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EARLY EVENING
SOUTH AND EAST 10 MILES NORTH OF HOLLAND TO NEAR ST JOHNS.  THE MOST
LIKELY TIME FOR THIS THREAT IS BETWEEN 3 PM AND 10 PM TONIGHT. WIND
GUSTS TO 70 MPH...HAIL TO 2 INCHES IN DIAMETER AND ISOLATED
TORNADOES ARE THE MOSTLY LIKELY THREATS.  THE ISOLATED
TORNADOES ARE POSSIBLE NEAR THE WARM FRONT DURING THE LATE AFTERNOON
INTO THE EARLY EVENING. THAT SHOULD MOSTLY BE SOUTH AND EAST OF
LANSING. HEAVY RAINFALL...WITH RAINFALL RATES OVER 1 INCH AN HOUR IS
ALSO POSSIBLE WITH THESE THUNDERSTORMS. FREQUENT CLOUD TO GROUND
LIGHTNING IS ALSO EXPECTED WITH THOSE THUNDERSTORMS. ISOLATED NONE
SEVERE THUNDERSTORMS... WITH THE THREAT OF HEAVY RAINFALL ARE
POSSIBLE ACROSS THE REST OF THE AREA.

A LOW PRESSURE SYSTEM SYSTEM NEAR CHICAGO AT 2 PM THIS AFTERNOON
WILL MOVE EAST NORTHEAST TOWARD THE DETROIT AREA BY EARLY THIS
EVENING. THAT WILL BRING THE WARM FRONT TO NEAR LANSING BY LATE THIS
AFTERNOON. IT IS NORTHWARD PUSH OF AIR WITH THE WARM FRONT THAT WILL
HELP TO FOCUS THE SEVERE WEATHER THREAT SOUTH AND EAST OF LANSING
LATE THIS AFTERNOON AND EVENING.

OVERNIGHT...ONCE THAT ALL MOVES OUT... WINDS WILL BECOME LIGHT. WITH
ALL THE RAIN THAT FELL DURING THE DAY TODAY... AREAS OF DENSE FOG
MAY DEVELOP AFTER MIDNIGHT.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A CHANCE OF THUNDERSTORMS NEXT TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT...ASSOCIATED WITH A FRONTAL SYSTEM MOVING THROUGH
THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE LIKELY THIS AFTERNOON AND EVENING. MORE
INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
WEATHER.GOV/GRANDRAPIDS (ALL LOWER CASE). REPORTS OF SEVERE WEATHER
WOULD BE MUCH APPRECIATED AND CAN BE SENT TO THE NATIONAL WEATHER
SERVICE VIA THE ONLINE SPOTTER REPORT FORM LINK ON THE MAIN PAGE.

&&

DUKE WDM

In the hours before

Local storm report, May 13, 10:18 AM EDT, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1018 AM EDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0853 AM     HAIL             2 E KALAMAZOO           42.27N 85.55W
05/13/2005  0.75 INCH        KALAMAZOO          MI   TRAINED SPOTTER

            REPORTED NEAR THE INTERSECTION OF GULL ROAD AND SPRINKLE

0920 AM     HAIL             1 S BATTLE CREEK        42.28N 85.23W
05/13/2005  0.75 INCH        CALHOUN            MI   LAW ENFORCEMENT

            LOCATED AT CAPITOL AVENUE SOUTHWEST AND INTERSTATE 94

&&

GWETZEL
Local storm report, May 13, 11:39 AM EDT, 4 hours 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
1139 AM EDT FRI MAY 13 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HAIL             SIDNEY                  43.25N 85.13W
05/13/2005  0.75 INCH        MONTCALM           MI   POST OFFICE

&&

GWETZEL

The office that day

Everything else NWS Grand Rapids, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 13, 8:36 AM EDTSevere Thunderstorm WarningGRRKalamazoo41 min
May 13, 9:15 AM EDTSevere Thunderstorm WarningGRRCalhoun30 min
May 13, 10:57 AM EDTSevere Thunderstorm WarningGRRMontcalm16 min
May 13, 3:24 PM EDTSevere Thunderstorm WarningGRRVan Buren53 min
May 13, 3:36 PM EDTSevere Thunderstorm WarningGRRAllegan57 min
May 13, 5:14 PM EDTSevere Thunderstorm WarningGRRJackson46 min

Nearby

Severe Thunderstorm Warnings in Michigan, 2005Every severe thunderstorm warning in 2005

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.